Alert archive / California / Winter Storm Watches in 2008

Winter Storm Watch 4, NWS Eureka, CA

December 16, 2008

NWS Eureka, CA issued this winter storm watch at Dec 16, 2008, 3:37 PM PST. It took effect at Dec 18, 2008, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2008, 3:37 PM PST (23:37 UTC)
In effect from
Dec 18, 2008, 4:00 AM PST
Expired
Dec 17, 2008, 2:09 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KEKA 162337
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
337 PM PST TUE DEC 16 2008

...ANOTHER WINTER STORM TO IMPACT NORTHWEST CALIFORNIA...

.A COLD FRONT WILL MOVE SOUTH ACROSS OREGON...REACHING DEL NORTE
COUNTY VERY EARLY THURSDAY MORNING. RAIN AND LOW ELEVATION SNOW IS
EXPECTED TO SPREAD SOUTHWARD ACROSS THE REGION THURSDAY AND
THURSDAY NIGHT. RAIN AND SNOW WILL DIMINISH EARLY FRIDAY AS THE
SYSTEM EXITS EASTWARD INTO NEVADA. SNOW LEVELS DURING THIS PERIOD
ARE EXPECTED TO LOWER TO 1000 FEET...AND LOCALLY AS LOW AS 500 FT
AT TIMES.

CAZ003-004-076-171245-
/O.NEW.KEKA.WS.A.0004.081218T1200Z-081219T2200Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
337 PM PST TUE DEC 16 2008

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY AFTERNOON...

MODERATE TO HEAVY SNOW IS POSSIBLE ONCE AGAIN THIS WEEK AS ANOTHER
COLD STORM SYSTEM MOVES INTO THE AREA. SNOW LEVELS WILL REMAIN LOW
AS COLD AIR PERSISTS OVER THE REGION. FOUR TO SIX INCHES OF SNOW IS
EXPECTED TO FALL BEGINNING THURDAY AT ELEVATIONS BETWEEN 1000 AND
3000 FEET. GREATER SNOW FALL RATES ARE LIKELY ABOVE 3000 FEET WITH
AS MUCH AS 7 TO 9 INCHES OF ACCUMULATION BY FRIDAY. GREATEST AMOUNTS
OF PRECIPITATION WILL BE FOCUSED OVER DEL NORTE...HUMBOLDT AND
TRINITY COUNTIES...WITH LIGHTER AMOUNTS ANTICIPATED ACROSS MENDOCINO
COUNTY.

ALONG THE COAST...MAINLY RAIN IS EXPECTED BUT SOME SNOW FALL IS
POSSIBLE...HOWEVER LITTLE OR NO ACCUMULUATION ANTICIPATED.

PORTIONS OF HIGHWAYS 101...199...299...36 AND WILL LIKELY SEE
ACCUMULATING SNOWS THURSDAY AND THURSDAY NIGHT. MOTORISTS SHOULD
PREPARE ACCORDINGLY AND EXPECT DELAYS.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

TONKIN
2 follow-up statements
000 
WWUS46 KEKA 171233
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
433 AM PST WED DEC 17 2008

...ANOTHER WINTER STORM TO IMPACT NORTHWEST CALIFORNIA...

.A COLD FRONT WILL MOVE SOUTH ACROSS OREGON...REACHING DEL NORTE
COUNTY VERY EARLY THURSDAY MORNING. RAIN AND LOW ELEVATION SNOW
IS EXPECTED TO SPREAD SOUTHWARD ACROSS THE REGION THURSDAY AND
THURSDAY NIGHT. RAIN AND SNOW WILL DIMINISH EARLY FRIDAY AS THE
SYSTEM EXITS EASTWARD INTO NEVADA. SNOW LEVELS DURING THIS PERIOD
ARE EXPECTED TO LOWER TO 1000 FEET...AND LOCALLY AS LOW AS 500 FT
AT TIMES.

CAZ003-004-076-180145-
/O.EXT.KEKA.WS.A.0004.081218T1200Z-081219T1400Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
433 AM PST WED DEC 17 2008

...WINTER STORM WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
LATE THURSDAY NIGHT...

THE WINTER STORM WATCH IS NOW IN EFFECT FROM LATE TONIGHT THROUGH
LATE THURSDAY NIGHT. 

MODERATE TO HEAVY SNOW IS EXPECTED AGAIN THIS WEEK AS ANOTHER
COLD STORM SYSTEM MOVES INTO THE AREA. SNOW LEVELS WILL REMAIN LOW
AS COLD AIR PERSISTS OVER THE REGION. FOUR TO SIX INCHES OF SNOW IS
EXPECTED TO FALL BEGINNING LATE TONIGHT AT ELEVATIONS BETWEEN 1000 AND
3000 FEET. GREATER SNOW FALL RATES ARE LIKELY ABOVE 3000 FEET WITH
CLOSE TO 10 INCHES OF ACCUMULATION BY EARLY FRIDAY. THE GREATEST
AMOUNT OF PRECIPITATION WILL BE FOCUSED OVER DEL NORTE...HUMBOLDT
AND TRINITY COUNTIES...WITH LIGHTER AMOUNTS ANTICIPATED ACROSS
MENDOCINO COUNTY.

ALONG THE COAST...MAINLY RAIN IS EXPECTED BUT SOME SNOW FALL IS
POSSIBLE...HOWEVER LITTLE OR NO ACCUMULATION ANTICIPATED.

PORTIONS OF HIGHWAYS 101...199...299...AND 36 WILL LIKELY SEE
ACCUMULATING SNOWS THURSDAY AND THURSDAY NIGHT. MOTORISTS SHOULD
PREPARE ACCORDINGLY AND EXPECT DELAYS.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
000 
WWUS46 KEKA 172209
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
209 PM PST WED DEC 17 2008


CAZ003-004-076-181200-
/O.UPG.KEKA.WS.A.0004.081218T1200Z-081219T1400Z/
/O.NEW.KEKA.WW.Y.0004.081218T1600Z-081219T1400Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
209 PM PST WED DEC 17 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 6 AM
PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 8 AM THURSDAY
TO 6 AM PST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

ANOTHER WINTER STORM WILL BRING WIDESPREAD SNOW AMOUNTS OF 3 TO 6
INCHES ABOVE 1500 FEET ELEVATION BEGINNING THURSDAY MORNING AND
CONTINUING THROUGH EARLY FRIDAY. SNOW MAY MIX WITH RAIN DOWN TO
THE VALLEY FLOORS AND EVEN NEAR THE COAST EARLY THURSDAY
MORNING...BUT LITTLE OR NO SNOW ACCUMULATION IS ANTICIPATED IN
THESE AREAS. THE HEAVIEST SNOWFALL WILL LIKELY OCCUR IN DEL NORTE
COUNTY WHERE LOCAL SNOWFALL ACCUMULATIONS OF 8 INCHES ARE
POSSIBLE. PRECIPITATION WILL BECOME SHOWERY THURSDAY NIGHT WITH
LITTLE OR NO ADDITIONAL ACCUMULATIONS ON FRIDAY. 

TRAVEL IS LIKELY TO BE ADVERSELY IMPACTED THURSDAY INTO EARLY
FRIDAY AS LOW SNOW LEVELS WILL PROVIDE FOR ACCUMULATING SNOWS ON 
HIGHWAYS 299 AND 36...AS WELL AS HIGHER PORTIONS OF HIGHWAYS 101
AND 199. MOTORISTS ARE ADVISED TO MOVE FORWARD OR POSTPONE TRAVEL
PLANS OVER THE PASSES THURSDAY AND THURSDAY NIGHT. IF TRAVEL IS
ABSOLUTELY NECESSARY...PREPARE ACCORDINGLY AND EXPECT DELAYS.

$$

MAB

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 16, 5:01 AM PST, 10 hours 36 minutes earlier.

Area forecast discussion, Dec 16, 5:01 AM PST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
501 AM PST TUE DEC 16 2008

.SYNOPSIS...ISOLATED RAIN AND SNOW SHOWERS WILL DECREASE TODAY  AS
THE LOW OFFSHORE OF CAPE MENDOCINO MOVES SOUTHWARD. CLEAR SKIES AND
OFFSHORE FLOW WILL NEAR OR RECORD BREAKING MINIMUM TEMPERATURES
TONIGHT. ANOTHER LOW WILL BRING ADDITIONAL PRECIPITATION TO NORTHERN
CALIFORNIA WEDNESDAY NIGHT AND THURSDAY.

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...THE COLD LOW IS SLOWLY
MOVING SOUTHWARD...AND CONTINUES TO GENERATE SCATTERED SNOW AND RAIN
SHOWERS ACROSS NORTHERN CA EARLY THIS MORNING. ALTHOUGH THE SHOWERS
HAVE BEEN TAPERING OFF OVERNIGHT...RADAR AND SATELLITE IMAGERY HAS
SHOWN  A STEADY FLOW OF SHOWERS NORTH OF CAPE MENDOCINO. WITH THE
SHOWERS THE PAST COUPLE OF DAYS PRODUCING GREATER SNOW AMOUNTS THAN
EXPECTED...THESE EARLY MORNING SHOWERS ARE CAPABLE OF PRODUCING 1 TO
3 INCH SNOW ACCUMULATIONS BELOW 2000 FEET. HAVE THEREFORE ISSUED A
WINTER WEATHER ADVISORY FOR DEL NORTE AND HUMBOLDT COUNTIES EARLY
THIS MORNING. SCATTERED RAIN AND SNOW SHOWERS EARLY THIS MORNING
WILL BECOME ISOLATED BY MID MORNING.

A SHORTWAVE UPPER LEVEL RIDGE WILL MOVE DOWN OVER NORTHERN
CALIFORNIA FROM THE NORTH TODAY BEHIND THE LOW WHICH WILL MOVE SOUTH
OF PT ARENA LATE IN THE AFTERNOON. SURFACE HIGH PRESSURE WILL EXTEND
INLAND INTO THE PACIFIC NW. THE INTERACTION BETWEEN THE HIGH
PRESSURE TO THE NE AND LOW PRESSURE TO THE SOUTH WILL SUPPORT
NORTHEAST WINDS TO DEVELOP ACROSS THE FORECAST AREA. THESE WINDS
WILL USHER VERY COLD INLAND AIR TOWARDS THE COAST TONIGHT. THIS
COMBINED WITH ENHANCED RADIATIVE COOLING DUE TO CLEAR SKIES WILL
SUPPORT VERY COLD...RECORD BREAKING OVERNIGHT TEMPERATURES. HAVE
UPGRADED THE HARD FREEZE WATCH FOR THE COAST TO A HARD FREEZE
WARNING.

WATER VAPOR IMAGERY SHOWS A WEAK SHORT WAVE OVER NORTHERN CANADA.
THIS WAVE WILL DEEPEN AS IT MOVES SOUTHWARD TOWARDS THE PACIFIC NW
AND FORM A LOW OVER THE 3WASHINGTON COAST WEDNESDAY. THIS LOW WILL
TRACK SOUTHWARD ALONG THE COAST BRINGING PRECIPITATION TO NORTHERN
CA BY WEDNESDAY NIGHT. THIS LOW IS NOT AS COLD AS THE CURRENT
ONE...BUT WILL STILL BRING SNOW ACROSS THE INTERIOR...AND A SNOW
ADVISORY MAY BE NECESSARY FOR INTERIOR DEL NORTE AND HUMBOLDT AND
TRINITY COUNTIES. EXPECT MAINLY SNOW NORTH OF CAPE MENDOCINO AS THE
LOW IS NOT EXPECTED TO MOVE OVER CALIFORNIA. THE SYNOPTIC MODELS ARE
IN GOOD AGREEMENT OF FORECASTING THE LOW TO MOVE EASTWARD ON
THURSDAY BEFORE IT REACHES CALIFORNIA. TH

.PREVIOUS LONG TERM...THURSDAY NIGHT THROUGH MONDAY...WEAK RIDGING
ON WEDNESDAY WILL GIVE WAY TO ANOTHER COLD UPPER LOW THAT IS CENTERED
OVER CENTRAL WASHINGTON. COLD AIR AND SHOWERS ASSOCIATED WITH THIS
SYSTEM WILL INFILTRATE NORTHWEST CALIFORNIA ON THURSDAY BUT UNLIKE
THE CURRENT STORMS AFFECTING THE REGION THIS ONE BEGINS TO MOVE EAST
ON THURSDAY RATHER THAN SOUTH. MORE RIDGING WILL ALLOW HEIGHTS TO
BUILD FRIDAY THROUGH EARLY SUNDAY. SO A BRIEF BREAK IN THE COLD AND
SHOWER CONDITIONS IS EXPECTED. LATE SUNDAY ANOTHER PACIFIC LOW MOVES
IN TO NORCAL BUT THIS ONE HAS MORE OF A WEST TO EAST TRAJECTORY SO
ALTHOUGH IT MAY NOT BE QUITE AS COLD AS THIS WEEKS SYSTEMS IT WILL
LIKELY PRODUCE A LITTLE MORE RAINFALL...WHILE SNOW LEVELS WILL BE
SLIGHTLY HIGHER.

&&

.AVIATION...SATELLITE IMAGERY TONIGHT SHOWS FOG DEVELOPING IN INLAND
VALLEYS WITH BASICALLY CLEAR SKIES ABOVE. SHOWERS CAN BE SEEN ON
RADAR MOVING OVER THE WATER AND EXPECT THIS TO CONTINUE INTO THE
MORNING HOURS. FOG SHOULD BURN OFF GRADUALLY THIS MORNING LEAVING A
CLEAR CHILLY FLYING DAY ACROSS THE AREA. COASTAL AREAS WILL NOT SEE
ANY IMPACT FROM CIGS OR LOWERING VSBYS AS WEAK OFFSHORE FLOW SETS UP
IN WAKE OF THE PASSING LOW PRESSURE. KUKI WILL REMAIN IN LIFR
CONDITIONS FOR AWHILE BUT CONFIDENCE IS NOT HIGH AS TO WHEN THE CIG
WILL LIFT. LATEST RUC ANALYSIS SHOWS RH STAYING NEAR 100% UNTIL 14Z
AND CONSIDERING AN EASTERLY FLOW SETS UP THIS MORNING THIS LOOKS
REASONABLE. HIGHER ELEVATIONS IN SOUTHERN MENDOCINO COUNTY MAY SEE A
FEW GUSTS TO NEAR 20 KTS THIS AFTERNOON.

&&

.MARINE...WINDS AND SEAS ARE FAIRLY CALM TONIGHT AS A LOW PRESSURE
SYSTEM PASSES OVER THE WATERS. WINDS WILL GRADUALLY BECOME EASTERLY
BY LATE MORNING AND BECOME NORTHERLY BY AFTERNOON AS THE LOW MOVES
SOUTH OF THE AREA. GUSTS TO 25 KT OVER THE OUTER WATERS CAN NOT BE
RULED OUT TODAY HOWEVER DO NOT THINK THEY WILL BE WIDESPREAD ENOUGH
TO WARRANT A SCA FOR WINDS. WINDS WILL SUBSIDE TONIGHT WITH ANOTHER
INCREASE EXPECTED THURSDAY AS ANOTHER LOW PRESSURE SYSTEM SLIDES
SOUTH OUT OF WESTERN CANADA. SEAS WILL BE ON THE DECREASE UNTIL
THURSDAY MORNING WHEN A NORTHWESTERLY SWELL ASSOCIATED WITH THE
AFOREMENTIONED LOW PRESSURE MOVES INTO THE WATERS. LATEST ENP
GUIDANCE SUGGESTS A PEAK RIGHT AROUND 11 TO 12 FT AT 10 TO 11 SEC AT
BUOY 27 THURS NIGHT.

&&

.CLIMATE...NEAR RECORD COLD OVERNIGHT TEMPERATURES ARE FORECASTED
FOR THE REGION TONIGHT. SELECTED FORECASTED LOWS ALONG WITH THE
RECORD LOW TEMPERATURES FOR WEDNESDAY MORNING ARE LISTED BELOW.

SITE               DEC 17
              FORECAST/RECORD

CRESCENT CITY......31/31
EUREKA.............30/31
ORICK..............24/25
KLAMATH............25/26
SCOTIA.............28/27
ORLEANS............20/18
WEAVERVILLE........17/11
RICHARDSON GROVE...24/24
UKIAH..............22/21
WILLITS............17/15
COVELO.............17/15
POTTER VALLEY......18/18
FORT BRAGG.........32/30

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FOR DEL NORTE AND HUMBOLDT COUNTIES THROUGH
8 AM PST THIS MORNING.

HARD FREEZE WARNING TONIGHT INTO WEDNESDAY MORNING FOR THE DEL
NORTE...HUMBOLDT...AND MENDOCINO COASTS.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 16, 9:09 AM PST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
909 AM PST TUE DEC 16 2008

CAZ001-002-171700-
REDWOOD COAST-MENDOCINO COAST-
909 AM PST TUE DEC 16 2008

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE MOVING SOUTH OF THE REGION WILL BRING RECORD LOW
TEMPERATURES TO THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM WILL BRING ADDITIONAL RAIN AND SNOW LATE WEDNESDAY
AFTERNOON THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 12:09 AM PSTWinter Weather AdvisoryEKA8 hr
Dec 16, 2:42 AM PSTHard Freeze WarningEKA30 hr
Dec 16, 3:50 PM PSTSmall Craft AdvisoryEKA26 hr

Nearby

Winter Storm Watches in California, 2008Every winter storm watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.